Alert archive / Iowa / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Jun 25, 2021, 2:08 AM CDT for Davis County, Wapello County, Iowa. It was in force for 12 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2021, 2:08 AM CDT (07:08 UTC)
- Expired
- Jun 25, 2021, 2:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:00 AM CDT | HEAVY RAIN 4.02 | Blakesburg, IA | MESONET STATION 7115D BLAKESBURG. |
| Jun 25, 3:00 AM CDT | HEAVY RAIN 7.21 | 3 Nnw Eldon, IA | MESONET STATION 9917D 3 NNW ELDON. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 2.78 | 1 W Floris, IA | COCORAHS OBSERVER 8.4 NNE BLOOMFIELD REPORTS 2.78 INCHES OF RAIN IN THE LAST 24 HOURS. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 3.13 | 1 Nw Floris, IA | COCORAHS OBSERVER 9.4 NNE BLOOMFIELD REPORTS 3.13 INCHES OF RAIN IN THE LAST 24 HOURS. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 3.4 | 5 Wnw Drakesville, IA | COCORAHS OBSERVER 4.7 WNW DRAKESVILLE REPORTS 3.40 INCHES OF RAIN IN THE LAST 24 HOURS. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 3.73 | 2 Ssw Drakesville, IA | COCORAHS OBSERVER 4.2 WNW BLOOMFIELD REPORTS 3.73 INCHES OF RAIN IN THE LAST 24 HOURS. |
| Jun 25, 9:00 AM CDT | HEAVY RAIN 5 | 2 Wnw Agency, IA | SPOTTER REPORT VIA TWITTER OF 5 INCHES OF RAIN OVERNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
307
WGUS43 KDMX 250708
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
208 AM CDT Fri Jun 25 2021
IAC051-179-251900-
/O.NEW.KDMX.FA.W.0001.210625T0708Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davis IA-Wapello IA-
208 AM CDT Fri Jun 25 2021
The National Weather Service in Des Moines has issued a
* Flood Warning for...
Northern Davis County in southeastern Iowa...
Southern Wapello County in southeastern Iowa...
* Until 200 PM CDT Friday.
* At 208 AM CDT, local law enforcement reported heavy rain in the
warned area due to thunderstorms. Flooding is already occurring,
including multiple closed roadways. Between 5 and 6 inches of rain
have fallen.
* Some locations that will experience flooding include...
Ottumwa, Bloomfield, Eldon, Agency, Blakesburg, Drakesville,
Floris and Lake Wapello State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4103 9264 4103 9218 4075 9218 4075 9264
4077 9264 4088 9264 4089 9264 4090 9264
4094 9264 4095 9264 4096 9264 4097 9264
4101 9264 4102 9264
$$
Curtis2 follow-up statements
005
WGUS83 KDMX 251341 RRA
FLSDMX
Flood Statement
National Weather Service Des Moines IA
841 AM CDT Fri Jun 25 2021
IAC051-179-251900-
/O.CON.KDMX.FA.W.0001.000000T0000Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davis IA-Wapello IA-
841 AM CDT Fri Jun 25 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON FOR
NORTHERN DAVIS AND SOUTHERN WAPELLO COUNTIES...
At 841 AM CDT, local law enforcement reported some roads were still
underwater due to the thunderstorms last night that produced 5 to 6
inches of rainfall.
Some locations that will experience flooding include...
Ottumwa, Bloomfield, Eldon, Agency, Blakesburg, Drakesville,
Floris and Lake Wapello State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4103 9264 4103 9218 4075 9218 4075 9264
4077 9264 4088 9264 4089 9264 4090 9264
4094 9264 4095 9264 4096 9264 4097 9264
4101 9264 4102 9264
$$
Krull966
WGUS83 KDMX 251904 RRA
FLSDMX
Flood Statement
National Weather Service Des Moines IA
204 PM CDT Fri Jun 25 2021
IAC051-179-251914-
/O.EXP.KDMX.FA.W.0001.000000T0000Z-210625T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davis IA-Wapello IA-
204 PM CDT Fri Jun 25 2021
...FLOOD WARNING HAS EXPIRED FOR NORTHERN DAVIS AND SOUTHERN WAPELLO
COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures. A Flash Flood Watch will be issued due
to the potential for heavy rain again tonight.
LAT...LON 4103 9264 4103 9218 4075 9218 4075 9264
4077 9264 4088 9264 4089 9264 4090 9264
4094 9264 4095 9264 4096 9264 4097 9264
4101 9264 4102 9264
$$
KrullWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:18 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 25, 12:18 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1218 AM CDT Fri Jun 25 2021 .DISCUSSION.../Tonight through Thursday/ Issued at 347 PM CDT Thu Jun 24 2021 Numerous chances for thunderstorms across Iowa through Saturday followed by some token chances Sunday and Monday. For today, surface low pressure is over central Kansas with a pronounced warm front extending east into central Missouri. Model guidance has been too far north with this boundary for much of the day along with a slowness on catching on to how far southeast the northerly winds have reached into southeast Nebraska. SPC MesoAnalysis showing uncapped MLCAPE approaching 2000 J/KG though sounding analysis showing some weak capping still in place across that region. The more unstable conditions exist in vicinity of the surface warm front not. That said, a 35 kt low level jet (LLJ) continues across eastern KS and western MO and will continue to feed a moisture rich Gulf plume northward and overriding the boundary. Should see a few elevated cells develop into southeast Nebraska and southwest Iowa yet late this afternoon. The LLJ should also help drive the warm front a bit farther north into northern Missouri, which should light up with surface based supercells. Bunker's right mover motion would move these cells parallel along the boundary with numerous training of cells and a very heavy rain fall potential before some cold pool propagation settles the line slowly south. Given the model biases too far north noted earlier and expected position of the boundary south of the Iowa border, this activity will likely will mainly stay south into Missouri. Therefore, now Flash Flood Watch headlines at this time. There are signs of a few isolated very slow moving storms developing into central Iowa though could be efficient rain producing storms and drop 2+ inches. Another round of activity is likely by Friday afternoon and involve more of central Iowa. A few severe storms and locally heavy rainfall will remain possible. WPC does have a moderate risk for excessive rainfall over far southern Iowa but the area of heavy rain potential looks less focused over that portion of the state and certainly could occur further north. Will continue to monitor this period for heavy rain but at the same time, most areas north of Interstate 80 are currently in drought and have a developing crop that will soak up a lot of rainfall. The mostly likely scenario is heavy rainfall rates overwhelming runoff rates and leading to significant ponding or local flash flooding. Similar conditions on Saturday, tough cooler, as another short wave passes across the state. High PWAT values near to above 2 inches along with low stability should yield an overall wet day with on and off thunderstorm chances. At this time a low severe weather threat exists. Thunderstorm chances will continue on Sunday and Monday though with a reduced risk for severe weather and heavy rain though PWATs will hang out above 1.5 inches and slow storm motions will aid rainfall amounts where precipitation occurs. A transition to a more northernly flow by mid next week as the western ridge pushes east. This will lower thunderstorms chances with temperatures mainly in the low to mid 80s. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1217 AM CDT Fri Jun 25 2021 Convection over southeast Iowa should exit the forecast area shortly with areas of MVFR stratus trailing behind. The stratus is expected to expand into the early morning hours south and east with some fog contributions as well. Some locations may reach IFR as winds become light and variable, but confidence isn't great enough to mention at the moment. VFR should return by midday with additional scattered convection possible by Fri evening. Confidence in timing and location is low during that period as well so only VCSH mention at this lead time. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for IAZ081>086- 092>097. && DISCUSSION...Donavon AVIATION...Small
Hazardous weather outlook, Jun 24, 9:38 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 938 AM CDT Thu Jun 24 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 938 AM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will redevelop later this afternoon and evening, mainly south of Interstate 80. Severe weather will be possible in that area, primarily in the form of large hail or strong winds, though an isolated tornado cannot be ruled out. Locally heavy rainfall will also be possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several rounds of thunderstorms are expected Friday into Saturday. A few strong to severe storms will be possible during this time. Heavy rainfall is also possible across much of the southeast half Friday into Friday night. Given the current expected rainfall, most rivers will see within bank rises with smaller streams perhaps exceeding their banks. Localized ponding of water can be expected in areas of heavier rainfall. Non-severe thunderstorms at times will linger into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed at times today through Friday.
In the hours before
Local storm report, Jun 24, 10:00 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD 2 E CHARITON 41.01N 93.27W
06/24/2021 LUCAS IA LAW ENFORCEMENT
482ND STREET HAS WATER RUNNING OVER IT, AND
IS IN THE PROCESS OF BEING CLOSED AND
BARRICADED.
&&
FOWLELocal storm report, Jun 24, 10:08 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HEAVY RAIN 2 S LENOX 40.86N 94.56W
06/24/2021 M3.33 INCH TAYLOR IA MESONET
24 HOUR RAIN TOTAL FROM PERSONAL WEATHER
STATION.
&&
FOWLELocal storm report, Jun 24, 11:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HEAVY RAIN ALBIA 41.03N 92.81W
06/24/2021 E5.00 INCH MONROE IA TRAINED SPOTTER
EVENT TOTAL THUS FAR.
&&
JAZLocal storm report, Jun 25, 12:09 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HEAVY RAIN 4 SE KIRKVILLE 41.10N 92.45W
06/25/2021 M2.45 INCH WAPELLO IA ASOS
24 HOUR RAIN TOTAL AT THE ASOS STATION KOTM
OTTUMWA REGIONAL AIRPORT.
&&
FOWLELocal storm report, Jun 25, 12:49 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM FLASH FLOOD 3 NNW ELDON 40.96N 92.24W
06/25/2021 WAPELLO IA TRAINED SPOTTER
TRAINED SPOTTER RELAYED THAT MULTIPLE CREEKS
WERE OUT OF BANK AND FLOWING WATER ACROSS
HIGHWAY 16. ESTIMATED TO BE 6 INCHES OR MORE
OF FLOWING WATER. UNCERTAIN WHEN FLOODING
BEGAN.
&&Local storm report, Jun 25, 12:57 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD ELDON 40.92N 92.22W
06/25/2021 WAPELLO IA EMERGENCY MNGR
FLASH FLOODING, INCLUDING BASEMENT FLOODING
OF CITY HALL, AND STREET AND HIGHWAY
FLOODING IN AND AROUND THE TOWN OF ELDON.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 42 min |
| Jun 24, 8:15 PM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Jun 24, 9:21 PM CDT | Flash Flood Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 5 hr |
| Jun 24, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 25 min |
| Jun 25, 2:15 AM CDT | Areal Flood Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 12 hr |
| Jun 25, 2:24 PM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Decatur, Lucas, Monroe, Ringgold and 3 more | 17 hr |
Nearby
Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.